Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 347, NWS Memphis, TN

July 13, 2003Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 13, 2003, 5:55 PM CDT for Yalobusha County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 5:55 PM CDT (22:55 UTC)
Expired
Jul 13, 2003, 6:30 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Yalobusha County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 11:55 AM CDTSevere Thunderstorm WatchSPC6 hr
Jul 13, 5:55 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2438 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 132255
SVRMEM
MSC161-132330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 630 PM CDT.

* AT 548 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  COFFEEVILLE...MOVING SOUTHEAST AT 15 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 630 PM CDT INCLUDE...
  COFFEEVILLE
  BRYANT

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3408 8964 3401 8984 3362 8968 3372 8941

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:46 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 13, 4:46 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
446 PM CDT SUN JUL 13 2003

CURRENTLY...SFC ANALYSIS IS A MESS THIS AFTN WITH ONGOING CONVECTION.
TSTMS DEVELOPED EARLIER THIS AFTN ALONG AN OUTFLOW BNDRY FROM THIS
MORNINGS MCS ACROSS AR. WHERE PRECIP HAS NOT OCCURRED THIS AFTN
TEMPS HAVE RISEN TO AROUND 90..OTHERWISE TEMPS HAVE COOLED TO
AROUND 70. EXPECT CONVECTION TO CONT FOR A FEW HOURS AFTER SS AND
THEN BEGIN TO DISSIPATE WITH LOSS OF DAYTIME HEATING.

THE UPR TROF OVR THE ERN STATES WILL LIFT OUT DURING THE NEXT 24 HRS
WHILE THE UPR HI OVR THE SW STATES BUILDS EWD TWD THE CNTRL PLAINS
OVER THE NEXT SEVERAL DAYS. SMALL IMPULSES WILL CONT TO SINK SWD ON
THE ERN PERIPHERY OF THE UPR HIGH. WILL MENTION CHC POPS ON MONDAY
OVR THE SRN ZNS WHERE AN UPR LVL SHEAR AXIS WILL BE PRESENT. AS THE
UPR HI BUILDS INTO THE REGION WILL GO WITH SCHC POPS FOR THE REST
OF THE WEEK...MAINLY AFTN TIME FRAME. THE GFS DROPS A WEAK FNT
INTO THE FA TUE NITE INTO WED AND THEN KEEPS WEAK LO PRES OVR THE
AREA THRU THU MORNING. AM NOT SURE THIS WILL HAVE A SIGNIFICANT
IMPACT WITH THE UPR HI BUILDING EWD. AN INVERTED TROF SETS
UP ACROSS THE REGION BY SUN SO WILL INCLUDE POPS FOR THEN. WILL GO
WITH PERSISTENCE ON TEMPS.

.MEG...NONE.
Hazardous weather outlook, Jul 13, 4:03 PM CDT, 1 hour 52 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-141000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
403 PM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE
GREATEST THREAT WILL BE OVER NORTHEAST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...

A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE EACH DAY EXCEPT
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Jul 13, 1:43 PM CDT, 4 hours 12 minutes before
MSZ004-131915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
143 PM CDT SUN JUL 13 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TIPPAH COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF DUMAS AT 143 PM
CDT...MOVING EAST AT 10 MPH.  THIS STORM IS ANTICIPATED TO PRODUCE
SMALL HAIL...DANGEROUS LIGHTNING AND WIND GUSTS TO 40 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN SOUTHERN TIPPAH COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:54 AM CDTSevere Thunderstorm WarningMEGPrentiss36 min
Jul 13, 12:14 PM CDTSevere Thunderstorm WarningMEGUnion31 min
Jul 13, 12:35 PM CDTSevere Thunderstorm WarningMEGPrentiss25 min
Jul 13, 12:48 PM CDTSevere Thunderstorm WarningMEGLee, Prentiss, Union27 min
Jul 13, 12:50 PM CDTSevere Thunderstorm WarningMEGPontotoc25 min
Jul 13, 1:51 PM CDTSevere Thunderstorm WarningMEGTippah24 min
Jul 13, 1:58 PM CDTSevere Thunderstorm WarningMEGTate32 min
Jul 13, 2:12 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee33 min
Jul 13, 2:21 PM CDTSevere Thunderstorm WarningMEGTippah, Union39 min
Jul 13, 2:35 PM CDTSevere Thunderstorm WarningMEGPanola, Quitman, Tunica40 min
Jul 13, 3:02 PM CDTSevere Thunderstorm WarningMEGMarshall, Union43 min
Jul 13, 3:42 PM CDTSevere Thunderstorm WarningMEGBenton33 min
Jul 13, 3:56 PM CDTSevere Thunderstorm WarningMEGLafayette49 min
Jul 13, 4:00 PM CDTSevere Thunderstorm WarningMEGMarshall45 min
Jul 13, 4:13 PM CDTSevere Thunderstorm WarningMEGTippah47 min
Jul 13, 4:55 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall50 min
Jul 13, 5:08 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall37 min
Jul 13, 5:10 PM CDTSevere Thunderstorm WarningMEGYalobusha35 min
Jul 13, 5:11 PM CDTSevere Thunderstorm WarningMEGPanola49 min
Jul 13, 5:26 PM CDTSevere Thunderstorm WarningMEGTallahatchie49 min
Jul 13, 6:03 PM CDTSevere Thunderstorm WarningMEGDeSoto42 min
Jul 13, 6:15 PM CDTSevere Thunderstorm WarningMEGTallahatchie30 min
Jul 13, 6:26 PM CDTSevere Thunderstorm WarningMEGTunica49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.